Oral medications during the day and Lantus at night
Mary is a 64-year-old obese (220 lbs) woman with the diagnosis of type 2 diabetes for the past 14 years. She has been treated with a sulfonylurea (medication that stimulates the pancreas to secrete insulin, such as glypizide, glyburide, etc) for the past 10 years. Her glucose control for the past 3 or 4 years has not been good. A recent glycosylated hemoglobin was 9.5% (normal range is 4% to 6%, with a goal of 7%). Metformin (Glucophage) and rosiglitazone (Avandia) were added to her sulfonylurea. Both her pre-meal and post-meal glucose values improved and her A1c came down to 7.8%, however, her fasting blood sugar levels were in the upper 100 to low 200 mg/dl range. She was afraid of “the needle” and did not want to start insulin. In addition, Mary was recently diagnosed with early diabetic eye disease (retinopathy) and nerve disease (neuropathy).
Unfortunately, Mary’s story is a common one. The sulfonylurea has lost its effectiveness over time and her blood glucose values have been excessively high for years. As a result, she is developing the classic complications of diabetes. The addition of Glucophage and Avandia helped, but she was still not at goal.
Mary does not have too many other options in terms of oral medications. One very effective regimen is to add one injection of an intermediate (NPH) or long acting (Glargine or Lantus) insulin at night, in addition to taking her usual medications during the day. Mary was started on 10 units of Lantus at night and she was taught to self-titrate her own dose upwards depending on her blood sugar levels first thing in the morning. She was instructed to go up one unit every night until the morning levels were below 120mg/dl. Her ultimate dose ended up to be 45 units of Lantus at bedtime and her A1c came down to 6.6%. She had no problems with hypoglycemia and only a 3-pound weight gain.
Mary did not want to start with injections, but I told her about my 30-day challenge. I told her that after one month she could stop the insulin if the injections hurt too much (usually not a problem with the very short ultra fine needles), the insulin did not bring down her numbers (no brainer), or if she felt it was not helping her. Mary ended up giving me a big hug and apologized, saying what a sissy she had been and how happy she is to now be in control.
Courtesy of TCOYD and Dr. Steven Edelman www.TCOYD.org